Ewan is 9 and has been on Prednisone for nearly three years. For a while now, he has been complaining about being thirsty. It's worse at night, but he complains about it throughout the day as well. His tongue often has a thick, white coat on it, so I believe the thirst is real and not imagined. Anyone else have this issue?

Views: 1032

Reply to This

Replies to This Discussion

Unquenchable thirst may be the result of elevated glucose levels. One side effect of Prednisone is raising blood glucose (sugar) levels. (Some boys have glucose intolerance that may be controlled by diet. Certain foods lead to rapidly rising glucose levels that elicit an insulin response followed a sudden drop in glucose levels leading to an urge to eat more. This leads to weight gain and in some situations the body doesn't produce enough insulin to handle the load leading to elevated glucose levels. This may or may not be exacerbated by the use of steroids.) If your son is also experiencing frequent need to urinate it may indicate his body is trying to flush excess sugar. There is a simple blood test that measures glucose levels administered by a simple finger prick. This can be done by your son's doctor. At the very least it is worth a call to the physician.

Best of luck,

Brian Denger
The white coating on your son's tongue could be thrush, an oral yeast infection, which can be caused by use of corticosteroids such as prednisone (of which another side effect can be excessive thirst). Another reason to check with the doctor.
Jerry

Just read this post. The white ( sometimes is yellow) film on the tongue is oral thrush. Nystatin swish and swallow and/or diflucan pills can treat the problem. Steroids, inhalers, antibiotic use can cause oral thrush.

Do you know anyone who is a diabetic and has a glucometer? Perhaps they can come over in the am and check his sugar level by doing a finger stick on him.

Mark usually drinks water at bedtime, usually a few sips but generally doesn't wake up in the middle of the night with c/o thirst.

Tina
Thanks everyone. Thrush was the culprit. A couple of days of eating yogurt seems to have cleared it up for now, but we will continue to be on the lookout for signs in the future. There are also a number of natural remedies available for treating thrush: tea tree oil, coconut oil, oregano oil, gentian violet (with a mild warning on exposure to large doses), clove oil, apple cider vinegar. So if anyone wants to steer clear of yet more medicine, there are other options.
so, the thrush was making him thirsty as well? Thanks for the home remedies. My husband drink warm water mixed with apple cider vinegar and honey to treat his arthritic neck and shoulders. Works like a charm but taste like sh*t! lol!
Yeah, the yeast creates a white paste on the tongue. It can be rinsed away with water, but it comes right back. Steroids can apparently kill off the good bacteria in the mouth and leave the bad stuff to take over. I think it was kind of going away on its own, but the yogurt helped it along. Despite being on Prednisone for almost three years, Ewan's immune system is still relatively strong.

Tina said:
so, the thrush was making him thirsty as well? Thanks for the home remedies. My husband drink warm water mixed with apple cider vinegar and honey to treat his arthritic neck and shoulders. Works like a charm but taste like sh*t! lol!

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2019   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service